Florida, 2016Lightning Strike in Florida, August 5, 2016
August 5, 2016 · NWS MOB · 1 event in 1 county or zone
Lightning caused a fatality on Okaloosa Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning caused a fatality on Okaloosa Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 11:25 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 5, 11:25 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1225 PM CDT FRI AUG 5 2016
.DISCUSSION...See updated information below.
&&
.UPDATE...Am adjusting the pops down a bit, with the slower
development of cue so far, lower surface dew points, along with
satellite blended precip h20 product indicating there is a drier
airmass out there than thought this morning. Updates out shortly.
/16
&&
.AVIATION...
18Z issuance...A drier airmass over the fa is limiting cloud
development attm, but am expecting shra/tsra development in the mid
to late afternoon. Localized drops to mvfr cigs likely in and near
the precip, but at any one time am expecting this to be isolated to
scattered in coverage.
/16
&&
.PREV DISCUSSION... /issued 659 AM CDT FRI AUG 5 2016/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
12Z issuance...VFR to MVFR cigs and visibilities through 06.12z.
Lower cigs and visibilities mostly in and around scattered to
numerous showers and thunderstorms through the forecast period. Winds
will be light and variable early today becoming southwest to west at
6 to 10 knots late this morning through early this evening...then
becoming light and variable later this evening through sat mid
morning...shifting southwest to west by late sat morning. 32/ee
PREV DISCUSSION... /issued 420 AM CDT FRI AUG 5 2016/
NEAR TERM /Now Through Friday night/...Main concern for today will
continue to be dangerous heat levels for most areas today with some
inland areas of southwest al and southeast ms reaching 109 degrees by
late morning and early afternoon. This threat should diminish in some
areas also by late morning and early afternoon where showers and
thunderstorms do develop. All other areas will also endure heat
indices ranging from 103 to 107 degrees followed by some relief where
rain occurs. The other concern will continue to be a few strong
thunderstorms during the afternoon and early evening hours with gusty
straight line winds...frequent lightning and heavy rain...possibly
leading to some minor flooding locally generally in areas of poor
drainage. The best chance for measurable rain looks to be over the fl
panhandle and a small part of south central al in Covington co and
offshore beginning late this morning continuing through early to mid
afternoon...then generally along and south of a line stretching from
Andalusia al to south of Wiggins in ms through early this
evening...transitioning offshore and right along the immediate coast
of al and nwfl during the early morning hours on Sat. Latest model
soundings show marginal lapse rates for today ranging from 5.7 to 6.3
c/km combined with computed capes ranging from 1500 to 2500 j/kg and
limited forcing aloft. With this the threat for widespread severe
weather remains low with maybe a few isolated strong to marginally
severe thunderstorms by mid to late afternoon. High temps today will
continue to be a tad above seasonal levels climbing to the mid 90s
for most inland areas...except the lower 90s along immediate
coast...combined with a westerly flow advecting over a warm land
surface with dewpt temps still ranging in the lower to middle 70s.
Lows tonight will continue to be on the warm and muggy side with lows
ranging from the middle 70s for most inland areas and the mid to
upper 70s along the immediate coast. 32/ee
SHORT TERM /Saturday Through Sunday night/...A weak upper trof over the
extreme southeast states shifts slowly southward while a weak upper
low - possibly a weak tropical upper tropospheric trough low, or TUTT
low, based on 200 mb heights and somewhat warmer temperatures -
advances northward across the Bahamas island chain. These two upper
level features begin to phase together late in the period and form an
upper low centered over the central Florida peninsula. In response to
this evolution, a weak surface trof which has lingered over the
extreme southeast states for some time becomes progressively better
defined on Saturday followed by the formation of a surface low Sunday
into Sunday night near the northwestern Florida panhandle. Deep layer
moisture increases over the forecast area during this transition,
with precipitable water values ranging from 1.5-2.0 inches over the
area increasing to 2.0-2.3 inches. While this pattern is evolving and
may later set the stage for a potential heavy rain event in the
southern portion of our area, expect a diurnal convective trend to
continue through the weekend with mostly scattered daytime convection
which lingers into the evening hours, although will see increased
convective activity over the marine area especially by Sunday night
which includes the coastal land areas as the surface low develops.
The stronger storms will be capable of strong wind gusts, frequent
lightning and heavy rains each day. Highs will be mostly in the mid
90s on Saturday, then moderate slightly to the lower/mid 90s for
Sunday. The warmer temperatures on Saturday look to result in
afternoon heat indices of 106-110 for much of the area north of the
coast, and continue to think that a heat advisory will be necessary
for a good portion of the area. Heat indices on Sunday afternoon will
be a bit lower and range from 103-107. Lows will range from the mid
70s inland to the upper 70s near the coast. /29
LONG TERM /Monday Through Thursday/...The upper low remains near the
central Florida peninsula on Monday, then gradually weakens into an
upper trof while shifting slowly westward to the central Gulf coast
region through the period. The associated surface low is expected
to follow slowly westward to near the central Gulf coast, and
gradually weaken as well through the period. There is some potential
for the surface low to take on hybrid tropical characteristics given
relatively somewhat warmer temperatures seen within the upper low, an
environment which could have been influenced by phasing with the
possible weak TUTT low. Deep layer moisture becomes very high over
the area with this pattern, with precipitable water values increasing
to near 2.5 inches. While the heaviest rainfall totals associated
with this system continue to be located over the northeastern Gulf,
as mentioned earlier there is the potential for heavy rains to affect
the southern portion of the forecast area, especially the coastal
counties. Have continued with good chance to likely pops over the
area through the period given this pattern and abundant deep layer
moisture. Highs gradually moderate through the period, from lower 90s
on Monday to the mid/upper 80s by Thursday. Lows will range from the
mid 70s inland to upper 70s near the coast. /29
MARINE...High pressure will continue over the north central and
eastern gulf through sun then weaken from east to west as a broad
sfc to h5 lows develops over the ne gulf and drifts west. With this
pattern a light to occasionally moderate west to southwest wind flow
will continue over the marine area through the weekend then build
slowly beginning by early next week as the pressure gradient
increases between low pressure over the northern gulf and high
pressure to the south and west. Seas at 1 to 2 feet will continue
through the weekend then build to 3 to 4 feet by midweek. For now we
will keep monitoring this situation closely and make any necessary
adjustments in the extended forecast if significant changes to the
winds and seas is apparent. Winds and seas will continue to be
higher near scattered to numerous showers and thunderstorms through
the forecast pd. 32/ee
&&
.MOB Watches/Warnings/Advisories...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>054.
FL...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 5, 4:44 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
544 AM CDT FRI AUG 5 2016
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-061045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
544 AM CDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
LATE MORNING AND AFTERNOON HEAT INDICES WILL RANGE FROM 103-109
DEGREES TODAY. A HEAT ADVISORY IS IN EFFECT FOR SOME INLAND AREAS OF
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI FROM LATE THIS MORNING
THROUGH THIS AFTERNOON.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE AREA THROUGH THIS EVENING. THE STRONGER STORMS
WILL PRODUCE FREQUENT LIGHTNING...TORRENTIAL DOWNPOURS...AND GUSTY
WINDS.
THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG THE GULF
BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTERNOON HEAT INDICES WILL REACH 106-110 DEGREES FOR MUCH OF THE
AREA ON SATURDAY...AND A HEAT ADVISORY MAY BECOME NECESSARY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE PERIOD. THE STRONGER STORMS WILL PRODUCE TORRENTIAL
DOWNPOURS...GUSTY WINDS...AND PROLIFIC LIGHTNING. A FEW LOCALIZED
FLOODING ISSUES ARE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE STORMS.
THERE ARE INCREASING SIGNS THAT A LOW PRESSURE SYSTEM MAY BRING A
HEAVY RAIN EVENT AND POTENTIAL FLOODING ISSUES MAINLY TO THE
SOUTHERN PORTION OF THE AREA DURING THE MIDDLE OF NEXT WEEK. STAY
TUNED FOR LATER UPDATES ON THIS EVOLVING SITUATION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH THURSDAY.
GMZ630>635-650-655-670-675-061045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
544 AM CDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGH MUCH OF THE DAY AND EARLY THIS EVENING.
FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS REDUCING
VISIBILITIES TO LESS THAN ONE NAUTICAL MILE CAN BE EXPECTED.
WATERSPOUTS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS AND SEAS WILL BE HIGHER NEAR SHOWERS AND THUNDERSTORMS THROUGH
THURSDAY. FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS
REDUCING VISIBILITIES TO LESS THAN ONE NAUTICAL MILE CAN BE
EXPECTED. WATERSPOUTS ARE ALSO POSSIBLE.
Lightning, Okaloosa
- When
- August 5, 2:00 PM CST
- Where
- Okaloosa County, Ft Walton Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.370, -86.670
Lightning struck an umbrella attendant at the Island Princess Condominiums causing his death.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
- Excessive Heat in Arkansas, August 5, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655954.